First of all I am on 225 of Effexor XR and I am about to start a taper. I don't like this medication in the slightest and I do not like to see people in distress who are on it. I have been on Effexor for quite a while and it has served its purpose. I understand your frustration with the doctors. They get very caught up in the history of the patient and they become reluctant to taper. Tell her to label you whatever she wants but major depressive disorder takes on a lot of different symptoms especially when you start getting better. Your anger is not a completely direct result from the meds but the increased agitation is. There is a fine line between suicide and homicide. Its ok to feel that way but try to be logical. Depression is a disease and it doesn't want you well. It likes keeping you sick so with that knowledge, you must be proactive in your thoughts. Your disease is ten minutes ahead of you, it always has been. If you are going to start ANY kind of taper, you need to keep this in mind. As you know Effexor withdrawal is brutal and it will drive your depression to new heights so you must be prepared. And your husband must also be ready for the experience. This is what I would do. Post a list of all the withdrawal symptoms: crying, overeating, anger, despair. flu-like feeling, paranoia, electric shocks. While you are tapering keep looking at this list and circle or check the symptoms. It will keep you from feeling as though you are crazy. You may also feel suicidal but its more a withdrawal symptom. Stay on the Wellbutrin while you are doing this to give your brain supplemental serotonin. Its the norepenephrine withdrawal that is going to make you uncomfortable. Journal!!! Write as much as you can about the way you are feeling. It will help you cope. And start walking, even when you don't feel like it. Act as if this part of the taper and it will be easier to get motivated. Keep on a regular sleep schedule and make sure you get up and dressed everyday even if you do not go anywhere. You will feel a million bad feelings but keep in mind it is the chemical withdrawals in your brain causing many of them. You need to be super vigilant through this process but if you plan accordingly and make sure you have coping skills in place. Your taper schedule seems OK but be open to being flexible with it. Your safety is a priority. I have felt your anger and I hate it too. Its not like me to feel those things and I blame the meds also. Keep me posted. If you want to email me, let me know. I will help you anyway I can.
I cannot express enough to you how much your response means to me. Thank you for taking the time to listen and comment. Yesterday I started the tapering from 300mg to 225mg Effexor and I continued the Wellbutrin as prescribed at 200 mg. I have yet to experience any side effects, so I am somewhat encouraged by that. You said to stay on the Wellbutrin and I agree; do you think I should lower the dose at all? You are right that I will need to be flexible with the schedule.
As I look at the forums here, with questions/fears sent by others, I see you taking "care" of everyone. Are you okay? You seem to be in a good place. Just wanted you to know it is a two-way street and if I can relate/help in anyway, I would like to.
Again, thank you so much. I would like to keep you posted.
I don't think you should touch the Wellbutrin for a while. Revisit the idea in several weeks and make a decision then. I have to laugh at your comment about my "caregiver" nature. Part of my problem with my depression is that I am ALL about everyone else and not taking care of me. I feel guilty if I allow myself to be lazy or give into my fatigue. I learned that I have to take care of myself first and the rest falls into place. That was quite a revelation and at times its hard for me. I like to know how people are anyhow. I have no problem laying down my fears or concerns to someone. I thrive on feedback from others to help me make sense of what I am going through. Your post struck a nerve with me because I know first hand the desperation you are in with this medication. And when its time for me to taper, I will need support too. So I am just sitting back enjoying the forum. Let me know how you are.
I am on day 3 of the tapering from 300 to 225 mg. and so far not too bad. I had a migraine today but I think that might have been because I went to the gym and was on the treadmill for over an hour this morning and hadn't eaten yet. I know better. I was a little irritable today but not as bad as I had been getting. I am cautiously encouraged by the lack of side effects from the tapering. The next few days will tell. I continue with the Wellbutrin like you said and that is probably helping more than I think. I hope you are well and being good to yourself. I will keep you posted. When do you think you will start tapering?
I dont think you will have major side effects from the taper you are doing now. I imagine that at 150 you might start feeling a little more. It helps that its extended release so it eases being symptomatic. You are tapering in a smart way so I don't think you should be totally uncomfortable for this. I just went to the Dr. Thursday and I can't really do anything for another 4 weeks. I just lost a pregnancy last week and my body is all over the map. I may hold off until after Christmas. I am being good to myself right now and even though I want off the meds, I need to be smart and not put myself in a risky position. You are too funny with the exercising! God love you being on the treadmill for that long. I use an elliptical. But I can't use it for another 2 weeks. I psyched I have a short work week coming up though and Im ready for the turkey. Do you have plans for Thursday?
I beg you, DO NOT take medical, pharmaceutical advice in forums like this. At this point in your life, what you need is accurate, credible and substantiated information.
This does not mean that your psychiatrist has the final word either. Believe me, I should know after having been misdiagnosed for 13 years by 4 psychiatrists. It is only through my own research and studies (scholarly journals, current research, professional resources for psychiatrists, medical textbooks, etc.) that I have been able to shed some light on what may be really wrong with me. I know this can be very difficult, but whatever little concentration that you can muster ought to go to consulting such resources and educating yourself.
I have been on an off 11 antidepressants, spanning all classes of this type of medication and 4 other different drugs which could be labeled as “mood stabilizers.” I am still searching, but I am informed. When I see my psychiatrist, I am armed with a stack of recent research, articles, studies, which he has not eve read yet.
If you cannot trust your psychiatrist, fire him and keep looking until you find someone you can trust. But do not do this entirely on your own. Having said all of this, I can tell you about my experience, which will probably be different than yours:
Effexor – I have been on Effexor twice. Once as high as 600 mg, and as long as 2.5 years. This is what you MUST do when coming off Effexor: Do it slowly. Do it slowly. DO IT SLOWLY. Am I clear? Here it is in German “Tun Sie es langsam!” Here it is in Greek for crying out loud, “Το κάνετε αργά!” And one more time: Taper off Effexor very slowly. I think your tentative plan for tapering is very well though through and is a very reasonable plan. Please stick with it. What you may find is that the last 75 mg may be tough. Again, you have a good plan, if you see things are getting difficult, extend your tapering schedule.
Bipolar – Forget about labels! Nature does not have clear boundaries. And some of the current mood-disorder diagnoses in Diagnostic Statistical Manual version 4 (DSM-IV) will be eliminated in DSM-V due in 2008. Don’t worry about your label. Your goal must be this: No symptoms AND no side-effects. If it takes calling you a Martian, in order to achieve this, then Martian you will be. When you feel like it, please take a look at www.psycheducation.org It is a scholarly site, but very accessible. EDUCATE yourself. Challenge your pre-existing notions. Learn about the current research.
Wellbutrin – I beg to differ with ubradtx regarding Wellbutrin. But you must not make your decision based on what either of us says. All we can do is tell you about our experience. I was on 400 mg of Wellbutrin for 2 years. Coming off of it was extremely easy, and not even comparable with the nastiness of Effexor. Now, Wellbutrin, and I am quoting these directly from the official Wellbutrin Prescribing Information, is not a serotonin reuptake inhibitor. It is, however, a weak inhibitor of the neuronal uptake of norepinephrine and dopamine. If you have too much dopamine, you will exhibit manic or hypomanic symptoms, including irritability and anger. If you have too little, you may feel depressed. Again, this is from the official tests conducted by GlaxoSmithKline, the makers of Wellbutrin (2007):
Treatment-Emergent Adverse Events in Placebo-Controlled Trials*for Major Depressive Disorder: 9% of the subjects on Wellbutrin showed agitation, 6% anxiety, 3% nervousness and 16% insomnia. So, given your concern with your anger, and given my experience that it was easy to get off Wellbutrin, you have to educate yourself and make and informed decision which you can support by empirical evidence. In English, I would taper Wellbutrin before Effexor. But don’t do it just because somebody you don’t even know, sitting at his laptop somewhere in his jeans tells you to.
I care enough to take the time and share my experience with you, but that doesn’t mean you should follow it.
Good luck to you. I am in hell also. My situation is somewhat similar to you, but probably easier. I don’t have a family or kids or wife or any one who depends on me. I only have to worry about myself, but I do understand your pain.